Mydriasis induced hyphema in a patient with rubeosis iridis
Keywords:Hyphema, Spontaneous hyphema, Rubeosis iridis, Mydriatic, Ranibizumab
Hyphema is the presence of blood in the anterior chamber of the eye. The blood may completely or partially cover the pupil and cause decrease in visual acuity. Other signs and symptoms of hyphema include visible blood in the front of the eye, pain, and sensitivity to light. The most common cause of hyphema is ocular trauma, usually a blunt or lacerating one. Other causes of hyphema include intraocular surgery, eye infections caused by herpes virus, cancer of the eye, artificial lens implants and blood clotting problems such as hemophilia, sickle cell anemia and von Willebrand disease. Hyphema may also occur spontaneously in conditions such as rubeosis iridis, juvenile xanthogranuloma, myotonic dystrophy and iris melanoma. The purpose of this case report is to point to the management of hyphema which occurs after administration of mydriatic drugs.
Ulagantheran V, Ahmad Fauzi MS, Reddy SC. Hyphema due to blunt injury: a review of 118 patients. Int J Ophthalmol. 2010;3(3):272-6.
Keles S, Ondas O, Ekinci M, Sener MT, Erhan E, Sirinkan A, et al. Paintball-related ocular trauma: paintball or painball? Med Sci Monit. 2014;20:564-8.
Gharaibeh A, Savage HI, Scherer RW, Goldberg MF, Lindsley K. Medical interventions for traumatic hyphema. Cochrane database Syst Rev. 2013;12:CD005431.
Walton W, Von Hagen S, Grigorian R, Zarbin M. Major review: management of traumatic hyphema. Surv Ophthalmol. 2002;47(4):297-334.
Barile G, Chang S, Horowitz J, Reppucci V, Schiff W, Wong D. Neovascular complications associated with rubeosis iridis and peripheral retinal detachment after retinal detachment surgery. Am J Ophthalmol. 1998;126(3):379-89.
Grisanti S, Biester S, Peters S, Tatar O, Ziemssen F, Bartz-Schmidt KU. Intracameral bevacizumab for iris rubeosis. Am J Ophthalmol. 2006;142(1):158-60.
Bausback HJ. Clinical management of hyphema. Clin Eye Vis Care. 1995;7(2):83-90.
Greenfield DS, Liebmann JM, Ritch R. Hyphema associated with pupillary dilation in a patient with exfoliation glaucoma and warfarin therapy. Am J Ophthalmol. 1999;128(1):98-100.